Feeling Almost Manic, Could It be the Prometrium?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Feeling Almost Manic, Could It be the Prometrium?


Hey Dr.Phelps, I was diagnosed with bipolar disorder 4 years ago and am currently on Lamictal 200 mg hs, Seroquel 200 mg hs, desipramine 50 mg hs, and Klonopin 0.5 mg hs. The last year I have been having VERY irregular periods and recently went to an endocrinologist and was put on prometrium; 100 mg hs Days 7-13  and then 100 mg in the a.m. and 100 mg hs Days 14-26. Before I was put on the prometrium I was having a period, felt great the week after my period when my estrogen and progesterone were at their lowest, and would then launch into full blown PMS (labile emotions, moodiness, depression, bloatedness, etc.) for the next 4-5 weeks until I would have another period. So, I felt like I was living in a PMS state all the time. Now that I am on the prometrium I feel almost manic. I have felt like my senses have been very heightened, energy inside that I feel like I can't get rid of, more sensitive and labile and slightly paranoid. My question for you is... 

Could this be from the prometrium? or if this is treating part of my mood disorder more directly would I possibly be  needing to go down on my other medicine. I feel like I have too much  of medicine on board right now, I feel different. I'm concerned I need to change something with my meds, but I don't know what it would be. I know I can't continue to live in the chronic PMS state that I was living in. Any ideas Dr. Phelps?

Thanks,
Rachel



Dear Rachel --
 

Well, this is a little tricky.  There are multiple possibilities and I should not be trying to offer anything that even looks or sounds like a diagnosis for the phenomenon you're describing, because of the several ways it might be explained.  However, here are some ideas to explore with your doctors. 

First of all, hopefully the Prometrium (progesterone) is a short-term deal designed to help get your menstrual cycle back on a regular pattern. That's how it is often used in this circumstance, if I understand correctly.  In that case, the stuff that is going on now is temporary and the bigger question is what to do after this.  In some respects, there might be some good news here: it does sound as though your mood symptoms are strongly affected by a reproductive hormones (that might strike you as a massive understatement).  A common recommendation (it does not have a great deal of research behind it, yet I have still seen it done often) under circumstances like these is to use a low-dose birth control regimen to maintain a more "steady state" in reproductive hormones.  Interestingly, I have seen this help; I have seen it make things worse; and probably most often, it has no impact at all.  But it is relatively simple, and if it was clearly helpful, it might set the stage for tapering off something that you are currently having to use to maintain mood stability. 

Secondly, speaking of mood stability: since what you are describing could be described as "rapid cycling" (albeit driven perhaps primarily, or even almost entirely by reproductive hormones), then desipramine has to be examined as a potential contributor to rapid cycling (most mood experts accept this idea; for details see my antidepressant controversies page, the section on rapid cycling). Since you have Lamictal and Seroquel as potential antidepressant agents, if the desipramine came long before those, perhaps you might be able to manage without it now.  (If on the other hand it was added after them, and demonstrated benefit, the issue is more complex). 

Relatedly, could Prometrium somehow be making desipramine exacerbate manic-side symptoms when before, in a different hormonal environment, desipramine was fine? (I think it would be much less likely that Prometrium could cause any of the other medications to make things worse). That is an interesting idea.  To my knowledge, we have no data from which to comment on that. 

Finally, another idea to explore with your physicians would be whether the irregular cycles might be a manifestation of "polycystic ovarian syndrome".  This may have been investigated already.  We do know that irregular menses are a symptom of PCOS.  The reason to consider this, if it has not been ruled out, is that there is a fairly straightforward treatment for it (metformin).  I mention this because metformin has recently been used by psychiatrists to block weight gain associated with medications like Seroquel.  That whole story may not be relevant in your situation, but just in case it might turn out to be a part of a solution, I thought I would mention it. 

Good luck getting it all figured out --
 

Dr. Phelps



Published May, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?